Antidote angels: First responders on the front lines of Indy

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

INDIANAPOLIS, Ind. -- Heroin overdoses are crippling the Circle City, and a group of first responders are on the front lines, saving lives. We’re giving you an inside look at the challenges these men and women face and how they’re risking their lives to save yours.

When they get the call, firefighters, EMTS, police, and paramedics have only minutes to respond. They’re the lifesavers, the "antidote angels" of Indianapolis.

Their magic weapon is a lifesaving drug called Naloxone or the brand name, Narcan.

FOX59 did a multi-day ride-along with Indianapolis Fire Department EMS to show you just how powerful and deadly heroin is and how these first responders risk their lives every day.

“A lot of times, there’s a lot of chaos. People are running around. Friends have thrown water on them to help save them, or a lot of times they’re alone. Their friends have called 911 and then just kind of left them,” explained Indianapolis Paramedic Brittany Harmon.

Our first overdose call happened just after 1 p.m. on a Monday afternoon. The call came out as a heroin overdose, then quickly changed to cardiac arrest.

Indianapolis Fire Department EMS Duty Officer Kevin Shaffer is one of the first to arrive. We were with him in the car as he sped through intersections, lights and sirens blaring, speeding through intersections, a dramatic race to save a life. When we arrived, a woman was found lying on the ground. She was unconscious and barely breathing.

Paramedics give her one round of Naloxone through her nose. They then give her the drug through an I.V. The drug worked immediately. The woman woke up and was able to stand up on her own.

“It’s intent. It’s quick. We gotta get that Narcan in there before that heart stops,” Shaffer said.

Naloxone reserves the effects of a heroin overdose. This woman went from nearly dying to snapping out of the high and recovering almost immediately. These angels breathed life into her again.

“Narcan’s a wonder drug,” Shaffer said.  “I have not seen a chance where Narcan has not worked on heroin.”

Not everyone is as lucky as this woman. Higher and more potent types of heroin mean more doses of Naloxone are needed. At more than $30 a dose, the drug is expensive. It’s used almost once a day throughout the city.

“This is the second run to this house in a week,” explained IFD EMS Duty Officer Jeff Muszar.

He’s talking about another heroin overdose run. This one happened around midnight on a Friday. A young husband and wife were found overdosing on heroin. The woman was in critical condition. First responders visited the same house multiple times within the last few weeks.

“We do pick up the same people time and time again that we have to transport to the hospital and give Narcan,” Harmon said.

While Narcan may be the “Wonder Drug,” first responders know it’s not the answer to curing the drug epidemic.

“They literally do not understand that there are huge consequences. It’s like they know that Narcan will bring them back,” said Indianapolis EMS EMT, Chelsea Brown.

“It’s an educational experience for me. That if no one was there to call 911, you probably would have died,” Harmon added.

First responders hope,a dose of Naloxone will help bring a dose of reality.

“That’s the problem we’re having right now is how do we help those people that truly, genuinely, know that they have a problem and want help,” Muszar said.

While Naloxone can help reduce the effects of a heroin overdose, first responders must spend time performing CPR and getting oxygen pumped into the lungs of patients. That’s because heroin stops the respiratory function on the body.

If you see someone overdosing, call 911, and then try to help them breathe until first responders can get to the scene.